Is there a better treatment than atripla for me. I have three spots of osteoporosis and have been on atripla for over ten years.
Hello and thank you for posting.
In short, yes. Probably.
Bone problems, especially those related to low bone mineral density (osteopenia and the more severe osteoporosis) are surprisingly common among people living with HIV. Moreover, our earlier CDC research and others have shown that poz folks also appear to be at greater risk of bone fractures.
Osteopenia and osteoporosis are not localized diseases, and so while your bone density scan may have evaluated and identified three "spots", as you reported, it's likely that you have generalized thinning of the bones. We can estimate the risk of having an osteoporotic bone fracture using the FRAX calculator. Our group has shown that FRAX does predict risk among people living with HIV.
There are multiple risk factors, including having a low pre-treatment CD4 count, co-infection with hepatitis C virus, tobacco use, low testosterone and increasing age. Evaluating and treating these factors is recommended for those who have low bone density. Starting HIV treatments is also associated (for reasons that we don't understand) is also associated with accelerated loss of bone density. Some HIV medications, especially tenofovir DF (TDF, the tenofovir found in Atripla, Complera and Stribild) is associated with more bone loss than other medications. HIV treatments that don't use TDF are recommended by the US treatment guidelines for people at risk of bone problems. Initial regimens that use the new form of tenofovir called TAF or those that use abacavir are thought to offer a more favorable bone profile, and are what I commonly use for patients who have osteopenia or osteoporosis. Single tablet regimens like Genvoya or Triumeq would be examples of recommended initial regimens that don't contain TDF. I would certainly recommend having a discussion with your care provider about these and other potential HIV medication options.
There are also several medications that have been shown to improve bone density in people living with HIV (including the class of medications called bisphosphonates). Bisphosphonates are recommended for people who have osteoporosis.
Getting weight bearing exercise and assessment of one's fall risk using the FRAT tool would also be prudent, since the name of the game here is to strengthen one's muscles and reduce the likelihood of fracture inducing falls.
I hope that this is helpful and be well, BY